Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lipodystrophy and Buffalo Hump....
Mar 8, 2000

dear Doctor: I was diagnosed HIV 13 years ago and everything was fine until I started taking Crix+3tc+d4t a year and a half ago. After 5 months, my body had completely changed: very skinny and veiny legs and arms, loss of weight and size. I talked to my doctor and a year ago I switched Crix for Viracept. I saw the fat under my armpits disappeared and everything but my chins seemed stable. So, at last, I had plastic surgery (with ARTECOL) - I'm writing from South America - and I so glad I did !!!! But I just noticed something I had thought a bad movement at the gym and I had it almost for a year: a tiny but noticeable bump, hard, in the middle of my back, under my neck. I had a doctor friend checking it, thinking it was the bone, and he told me it was fat. So, I believe I'm developing a buffalo hump. I have several questions: Is that the way it looks? (it's completely painless but very hard) Is it already developed or it might go on? Is there anything that can be done? any kind of exercise that might help, at least in order to expand that fat? Is it common? To be honest, you have to look carefully in order to notice it but while touching, you can feel it. This amount of fat is what you call buffalo hump or it can become something larger and difficult to hide ??

Thanks for answering

PABLO

Response from Dr. Henry

The term buffalo hump usually refers to a quite noticeable enlargement at the base of the neck in the back which sounds different than you describe though at early stages it starts off small. The cause is not certain but clearly the HIV meds (Protease inhibitors and some of the nuke drugs like D4T) can contribute. There is no treatment that works with a high degree of certainty yet. Oral diabetic drugs, growth hormone, switching the HIV meds around, stopping the HIV meds for a time are all approaches that work sometimes and are under evaluation. What is right for you depends on many individual factors that need to be reviewed with your HIV doc. The good news is that this problem is not getting more attention so that over the next several years we should learn more about the why it happens and how to manage it. Keith Henry, M.D.



Previous
Liposuction: Is it an option????
Next
Thanks for helping my nausea, how about these breasts?!?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement